Search Journal-type in search term and press enter
Social Media-Follow Southwest Journal of Pulmonary and Critical Care on Facebook and Twitter
Wednesday
Aug022017

August 2017 Critical Care Case of the Month

Kolene E. Bailey, MD1

Carolyn Welsh, MD1,2

 

Pulmonary Sciences and Critical Care Medicine

1University of Colorado Anschutz Medical Campus and 2VA Eastern Colorado Health Care System

Denver, CO USA

  

History of Present Illness

The patient is a 26-year-old woman with who was admitted to the hospital for second cycle of chemotherapy for a large mediastinal synovial sarcoma diagnosed 2 months prior to admission. Symptoms started 6 months prior to presentation with cough. She related the cough to her cigarette smoking and quit. Upon persistence of symptoms, she was evaluated by her physician who ordered imaging. Work-up revealed a large 12 x 14cm synovial sarcoma with internal necrosis that encased the subclavian artery, and descending thoracic aorta, inseparable from pericardium and left atrium. It also encased the pulmonary veins, pulmonary arteries, and airways. Malignancy was complicated by extensive left upper extremity DVT for which she has been on anticoagulation since her last admission, SVC syndrome, and severe mucositis.

Past Medical History, Family History, and Social History
She has a past medical history significant for malignant melanoma surgically resected 7 years previously, as well as generalized an anxiety disorder.

Her family history includes a maternal grandfather with esophageal cancer and maternal great-grandmother with pancreatic cancer. She is single and lives with her parents. She is a former 8 pack year smoker, and daily edible marijuana user. She worked as a hairdresser, but is now unable to work.

Current Medications:

  • Escitalopram (Lexapro) 10mg PO daily
  • Dalteparin
  • Oxycontin 10mg PO BID + Oxycodone 5-10mg PO Q4H PRN pain
  • Antiemetics: Compazine PRN, Ondansetron PRN, dexamethasone 4mg BID for 3 days following chemotherapy
  • Lorazepam 1mg PO Q4H PRN anxiety
  • Pegfilgastrim after chemotherapy
  • Senna 3 tabs in AM, 2 tabs in PM

Hospital Course

After starting cycle #2 of chemotherapy (doxorubicin, ifosfamide, and mesna), she experienced significant nausea and anxiety and was prescribed scheduled ondansetron/dexamethasone, prochlorperazine, promethazine and lorazepam. The night of hospital day #2, her providers noticed altered mental status and unusual behavior. They asked her draw a clock which is shown (Figure 1).

Figure 1. Clock drawn by patient.

What is on your differential diagnosis for this patient’s altered mental status? (Click on the correct answer to proceed to the second of five pages)

  1. Delirium
  2. Ifosfamide-induced encephalopathy
  3. Toxic-metabolic encephalopathy secondary to the medications received
  4. 1 and 3
  5. All of the above

Cite as: Bailey KE, Welsh C. August 2017 critical care case of the month. Southwest J Pulm Crit Care. 2017;15(2):61-6. doi: https://doi.org/10.13175/swjpcc094-17 PDF

Reader Comments

There are no comments for this journal entry. To create a new comment, use the form below.

PostPost a New Comment

Enter your information below to add a new comment.

My response is on my own website »
Author Email (optional):
Author URL (optional):
Post:
 
Some HTML allowed: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <code> <em> <i> <strike> <strong>